If co-administration is considered essential, prescribers should use the lowest effective doses of spironolactone and the ACE inhibitor/ARB, and ensure regular monitoring of serum potassium levels and renal function.
Treatment must be interrupted or discontinued in the event of hyperkalaemia.
The MHRA's warning follows a case of fatal hyperkalaemia in a patient with heart failure, diabetes, and chronic renal failure who was being treated with several medicines including spironolactone. A low-dose ACE inhibitor was subsequently added to treat hypertension. A few days later, the patient was hospitalised with severe hyperkalaemia and acute-on-chronic renal failure and subsequently died.
Increase in hyperkalaemia cases
Cases of abnormal blood potassium levels associated with combined use of spironolactone and an ACE inhibitor have increased in the past two years from 1 in 2013 to 7 in 2015, the MHRA's statistics show. This increase may reflect increased use of the combination or stimulated reporting following a European review on dual blockade therapy with ACE inhibitors and ARBs, which advised against combination use because of increased risks of hyperkalaemia, hypotension and impaired renal function.